Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Kansas City, MO

April 19, 2002Jackson County, Missouri; Johnson County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2002, 5:30 AM CDT for Jackson County, Missouri; Johnson County, Wyandotte County, Kansas. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 5:30 AM CDT (10:30 UTC)
Expired
Apr 19, 2002, 6:15 AM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Johnson County, KS, Wyandotte County, KS, Jackson County, MO

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:32 AM CDTHail 0.75Olathe, KS
Apr 19, 5:35 AM CDTHail 1Overland Park, KS
Apr 19, 5:40 AM CDTHail 0.75Kansas City, KS
Apr 19, 5:50 AM CDTThunderstorm Wind 52 MRaytown, MOAlso reported nickel size hail.
Apr 19, 6:10 AM CDTHail 0.75Lees Summit, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 5:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 191030
SVRMCI
KSC091-209-MOC095-191115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS
  EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
  JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 615 AM CDT

* AT 524 AM CDT... THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM EDWARDSVILLE TO LAKE QUIVIRA TO OLATHE...AND MOVING EAST AT 40
  MPH. NICKEL TO GOLFBALL SIZE HAIL ARE LIKELY WITH THESE STORMS. 

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   STANLEY...PRAIRIE VILLAGE...LEAWOOD BY 535 AM CDT.
   KANSAS CITY...RAYTOWN...GRANDVIEW BY 545 AM CDT.
   LEES SUMMIT BY 555 AM CDT.
   INDEPENDENCE...BLUE SPRINGS BY 600 AM CDT.
   LAKE LOTAWANA...GRAIN VALLEY BY 605 AM CDT.
   BUCKNER BY 610 AM CDT.

THE TOWNS OF COUNTRYSIDE...FAIRWAY...WESTWOOD...MISSION HILLS AND
WESTWOOD HILLS ARE ALSO IN THE PATH OF THESE STORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:25 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 19, 1:25 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 AM CDT FRI APR 19 2002

UPDATED ZONES TO REFLECT REMOVAL OF WATCH. WILL MAINTAIN THREAT OF
THUNDERSTORMS TONIGHT FOR ALL BUT EXTREME NORTHWEST MISSOURI AS
STRONG COLD FRONT MOVES SOUTHEAST.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Apr 19, 1:05 AM CDT, 4 hours 25 minutes before
MOZ005>008-013>017-023>025-191200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 AM CDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH NUMBER 118 HAS EXPIRED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

ADAIR...DAVIESS...DE KALB...GRUNDY...HARRISON...LINN...LIVINGSTON...
MACON...MERCER...PUTNAM...SCHUYLER AND SULLIVAN.

ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE IN THE REGION THIS
MORNING...THE THREAT OF SEVERE WEATHER HAS ENDED.

MJ
Special weather statement, Apr 19, 5:01 AM CDT, 29 minutes before
KSZ057-060-103>105-MOZ028>033-037>040-043>046-053-054-191500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 122...IN EFFECT UNTIL 1000 AM CDT FRIDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CARROLL...CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD...
JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE...RANDOLPH...RAY AND
SALINE.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...
MOBERLY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG.
Local storm report, Apr 19, 5:20 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 AM    TONGANOXIE                KS   WIND DAMAGE
04/18/02   LEAVENWORTH                    POWER OUT IN
                                          TONGANOXIE. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0510 AM    TONGANOXIE                KS   1 INCH HAIL
04/18/02   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

0515 AM    BONNER SPRINGS            KS   .88 INCH HAIL
04/18/02   LEAVENWORTH                    REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 19, 5:24 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    1 SW DE SOTO              KS   1.75 INCH HAIL
04/18/02   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0518 AM    BASEHOR                   KS   1.5 INCH HAIL
04/18/02   LEAVENWORTH                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 19, 5:29 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    SHAWNEE                   KS   .88 INCH HAIL
04/18/02   JOHNSON                        REPORTED BY MEDIA.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:17 PM CDTSevere Thunderstorm WarningEAXNodaway28 min
Apr 18, 7:25 PM CDTSevere Thunderstorm WarningEAXGentry65 min
Apr 18, 7:37 PM CDTSevere Thunderstorm WarningEAXHarrison53 min
Apr 18, 7:48 PM CDTSevere Thunderstorm WarningEAXWorth57 min
Apr 18, 8:00 PM CDTSevere Thunderstorm WarningEAXNodaway45 min
Apr 18, 8:08 PM CDTSevere Thunderstorm WarningEAXHolt37 min
Apr 18, 8:32 PM CDTSevere Thunderstorm WarningEAXHarrison58 min
Apr 18, 9:00 PM CDTSevere Thunderstorm WarningEAXMercer60 min
Apr 18, 9:08 PM CDTSevere Thunderstorm WarningEAXGentry37 min
Apr 18, 9:30 PM CDTSevere Thunderstorm WarningEAXHarrison60 min
Apr 18, 9:55 PM CDTSevere Thunderstorm WarningEAXGrundy65 min
Apr 19, 4:52 AM CDTSevere Thunderstorm WarningEAXPlatte38 min
Apr 19, 5:48 AM CDTSevere Thunderstorm WarningEAXCass57 min
Apr 19, 6:17 AM CDTSevere Thunderstorm WarningEAXJohnson43 min
Apr 19, 6:22 AM CDTSevere Thunderstorm WarningEAXLafayette38 min
Apr 19, 6:52 AM CDTSevere Thunderstorm WarningEAXSaline53 min
Apr 19, 7:46 AM CDTSevere Thunderstorm WarningEAXHoward, Saline59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.